Alert archive / Louisiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 45, NWS Lake Charles, LA

April 23, 20205 parishes in Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 23, 2020, 1:24 AM CDT for 5 parishes in Louisiana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2020, 1:24 AM CDT (06:24 UTC)
Expired
Apr 23, 2020, 2:14 AM CDT
In force
50 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

Counties Acadia Parish, LA, Allen Parish, LA, Evangeline Parish, LA, Jefferson Davis Parish, LA, Saint Landry Parish, LA

The radar

The Lake Charles radar (KLCH), 61 km from the middle of the area, began a volume at 06:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 5:01 PM CDTTornado WatchSPC9 hr
Apr 23, 12:02 AM CDTTornado WatchSPC4 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 6.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2020-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2355 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2020-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2355 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
4.7
Supercell composite
15.7

Open this sounding in Storm Lab

The text

As transmitted.

035 
WUUS54 KLCH 230624
SVRLCH
LAC001-003-039-053-097-230730-
/O.NEW.KLCH.SV.W.0045.200423T0624Z-200423T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
124 AM CDT Thu Apr 23 2020

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Northeastern Jefferson Davis Parish in southwestern Louisiana...
  Southwestern Evangeline Parish in central Louisiana...
  Northwestern Acadia Parish in southwestern Louisiana...
  West central St. Landry Parish in central Louisiana...
  Southeastern Allen Parish in southwestern Louisiana...

* Until 230 AM CDT.

* At 123 AM CDT, a severe thunderstorm was located near Fenton,
  moving northeast at 35 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Eunice, Mamou, Kinder, Basile, Elton, Fenton, Chataignier, Pine
  Island, Reddell, Savoy, Duralde and Hathaway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 200 AM CDT for central and
southwestern Louisiana. A Tornado Watch also remains in effect until
400 AM CDT for central and southwestern Louisiana.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3029 9291 3046 9298 3072 9238 3044 9227
TIME...MOT...LOC 0623Z 247DEG 31KT 3039 9287 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

25
1 follow-up statement
088 
WWUS54 KLCH 230714
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
214 AM CDT Thu Apr 23 2020

LAC001-003-039-053-097-230724-
/O.CAN.KLCH.SV.W.0045.000000T0000Z-200423T0730Z/
Jefferson Davis LA-Evangeline LA-Acadia LA-St. Landry LA-Allen LA-
214 AM CDT Thu Apr 23 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JEFFERSON
DAVIS...SOUTHWESTERN EVANGELINE...NORTHWESTERN ACADIA...WEST CENTRAL
ST. LANDRY AND SOUTHEASTERN ALLEN PARISHES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 400 AM CDT for central and
southwestern Louisiana.

LAT...LON 3029 9291 3046 9298 3072 9238 3044 9227
TIME...MOT...LOC 0713Z 247DEG 31KT 3056 9240 

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 12:08 AM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Apr 23, 12:08 AM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1208 AM CDT Thu Apr 23 2020

.UPDATE...
Updated for the new TOR Watch 138 for southern Louisiana
parishes... until 4 am.

ST. LANDRY... LAFAYETTE... ST. MARTIN... ACADIA... CALCASIEU...
JEFFERSON DAVIS... AVOYELLES... EVANGELINE... RAPIDES...
ALLEN BEAUREGARD.

&&

.PREV DISCUSSION... /issued 1146 PM CDT Wed Apr 22 2020/

DISCUSSION...
23/06Z TAF Issuance.

AVIATION...
Bands of convection continue to move east acrs the area this
evening, extending from AEX to BPT. SHRA or TSRA will be possible
at all sites overnight, with convection diminishing from west to
east Thursday morning. A mix of MVFR/IFR cigs are noted acrs the
area, with cigs expected to lower to IFR areawide overnight. Few
changes to TAFs after 12Z Thursday, as conditions are expected to
improve through the day as a cold front moves acrs the region.
Winds will shift around to the northwest through the aftn, with
speeds decreasing during the evening as high pres settles over the
region.

24

PREV DISCUSSION... /issued 1026 PM CDT Wed Apr 22 2020/

UPDATE...
Long duration HP moved from the lakes region in southeast Texas
across central Louisiana this evening. The storm is moving into
western Mississippi attm. Some storm development is beginning to
take place again in southeast Texas... this activity will be
monitored for development as potential remains ahead of system
back to the northwest. Will hold onto the watch until this works
it's self out.

19

PREV DISCUSSION... /issued 718 PM CDT Wed Apr 22 2020/

DISCUSSION...
23/00Z TAF Issuance.

AVIATION...
A few strong to severe storms continue acrs northern portions of
the area, with some sctd showers acrs SW LA. Convection near the
southern terminals has been minimal so far, and expect this will
continue, while ocnl storms can be expected near AEX through late
this evening and this is covered with TEMPO group. MVFR cigs this
evening will lower to IFR overnight. A few lingering showers
Thursday morning will come to an end with cigs improving and sky
cover diminishing through midday/early aftn. Gusty southerly winds
will continue this evening, tapering off to around 10 KT at
BPT/LCH, while gusts will persist at AEX/LFT/ARA. Winds will shift
southwesterly Thursday morning then westerly by aftn as a cold
front moves through the region.

24

PREV DISCUSSION... /issued 509 PM CDT Wed Apr 22 2020/

UPDATE...
Updated to reflect the new TOR Watch 133 thru midnight across
central Louisiana and southeast counties in the lakes region.

Louisiana:
ALLEN... AVOYELLES... BEAUREGARD... EVANGELINE... RAPIDES...
VERNON

SOUTHEAST TEXAS

JASPER... NEWTON... TYLER

19

PREV DISCUSSION... /issued 333 PM CDT Wed Apr 22 2020/

SYNOPSIS...
Strong to severe storms possible for mainly northern sections of
the forecast area through the evening hours. A tornado watch is
in effect for a majority of the northern zones until 5 pm CDT. It
is possible another watch could replace that for portions of the
forecast area, again mainly northern sections. Very breezy
southerly gradient winds are also occurring and expected until
sunset, therefore a wind advisory is in effect for a majority of
the southern zones through 7 pm CDT.

After the storm system moves off to the northeast, and a weak
Pacific cold front/dryline moves through early Thursday, fair and
stable conditions should be in store through the weekend.

Rua

DISCUSSION...
A surface low is located over north Texas northwest of DFW this
afternoon. Strong southerly gradient winds feeding into the low
with gusts over 30 mph and close to 45 mph at times. This is
bringing warm, moist and unstable air across the forecast area.
Convection has been limited to the far northern sections of the
forecast area, closer to a warm frontal boundary, as a strong cap
is located over a majority of the forecast area based on the
special 22/18Z upper air release.

The main concern in the short term will be discrete cells
developing across upper southeast into central Louisiana. With
steep mid level lapse rates and deep shear, this activity will
have the potential for large hail.

If the cells can become surface rooted to take advantage of the
low level shear, then some tornadic activity will be possible,
although this looks more likely just north of the forecast area.

Also, with the high moisture content, torrential down pours will be
possible with these cells that could bring about street flooding.

As the surface low pushes off to the east, it will bring a
dryline feature with it. There is the potential for convection
that is firing up in north and central Texas to congeal along the
dryline and push off to the east. Again, the best push of this
activity and parameters for the stronger to severe storms will be
across northern sections of the forecast area. This potential MCS
feature will bring the possibility of all modes of severe weather
where it moves across, along with the possibility of locally heavy
rainfall.

A weak cold front will meet up with the dryline overnight and push
into the forecast area by early Thursday. Some convection will be
possible ahead of this feature through Thursday morning before
moving out of eastern portions of the forecast area Thursday
afternoon.

Drier and more stable conditions will occur behind this system for
Thursday night into Friday.

A secondary weak Pacific cold front looks to move across on Friday
night. Moisture profiles look limited ahead of this system, so at
this point, not expecting much in the way of convection.

A period of stable and fair weather conditions will then persist
behind this feature into the weekend and early next week.

Rua

MARINE...
Tight pressure gradient over the northwest Gulf with a deep low
pressure system over north Texas. Moderate to strong onshore flow
will continue into the night out ahead of low, with small craft
exercise caution continuing. A weak Pacific cold front will make
its way into the coastal waters early Thursday, with light winds
occurring behind it. Expect a secondary front to move across on
Friday night, with modest offshore flow then expected into the
weekend.

Rua

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  57  85  59  79 /   0   0  20   0
LCH  62  84  63  83 /   0   0  10   0
LFT  61  85  65  83 /   0   0  10   0
BPT  64  83  64  83 /   0   0  10   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Exercise Caution until 7 AM CDT this morning for
     GMZ435-450-452-455-470-472-475.

&&

PUBLIC...19
Hazardous weather outlook, Apr 22, 2:44 PM CDT, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
244 PM CDT Wed Apr 22 2020

LAZ027-028-030>032-TXZ180-259>262-232000-
Vernon-Rapides-Beauregard-Allen-Evangeline-Tyler-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
244 PM CDT Wed Apr 22 2020

...TORNADO WATCH 133 IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON...

This Hazardous Weather Outlook is for central Louisiana, southwest
Louisiana, west central Louisiana and southeast Texas.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will exit the area early Thursday. A few strong storms
with occasional lightning will be possible. Then Thursday afternoon
through Tuesday no severe weather is anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ033-041>045-052>055-073-074-TXZ215-216-232000-
St. Landry-Calcasieu-Jefferson Davis-Acadia-Lafayette-
Upper St. Martin-Vermilion-Iberia-St. Mary-Lower St. Martin-
West Cameron-East Cameron-Jefferson-Orange-
244 PM CDT Wed Apr 22 2020

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana and southeast Texas.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will exit the area early Thursday. A few strong storms
with occasional lightning will be possible. Then Thursday afternoon
through Tuesday no severe weather is anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ029-TXZ201-232000-
Avoyelles-Hardin-
244 PM CDT Wed Apr 22 2020

This Hazardous Weather Outlook is for central Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms will be possible. Some of the
storms may produce hail, gusty winds, torrential down pours, and
occasional cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will exit the area early Thursday. A few strong storms
with occasional lightning will be possible. Then Thursday afternoon
through Tuesday no severe weather is anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-232000-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
244 PM CDT Wed Apr 22 2020

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Gusty south winds will continue and small craft should exercise
caution.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Winds will decrease on Thursday. Then a moderate offshore flow is
expected Friday night into Saturday. No hazardous weather is expected
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 22, 10:42 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1042 PM CDT WED APR 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TORNADO          2 SE KOLIN              31.26N 92.30W
04/22/2020                   RAPIDES            LA   PUBLIC

            3-INCH TREE LIMBS BROKEN AND POWER POLES BROKEN.

&&

CASTIGGER
Local storm report, Apr 22, 10:56 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1056 PM CDT WED APR 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TORNADO          1 N JAMESTOWN           30.94N 93.83W
04/22/2020                   NEWTON             TX   BROADCAST MEDIA

            ROOF BLOWN OFF MOBILE HOME AND TREES AND POWERLINES DOWN
            ON ROADWAYS.

&&

CASTIGGER
Special weather statement, Apr 23, 12:12 AM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1212 AM CDT Thu Apr 23 2020

LAZ030-031-041-042-073-TXZ216-262-230600-
West Cameron LA-Calcasieu LA-Jefferson Davis LA-Allen LA-
Beauregard LA-Orange TX-Southern Newton TX-
1212 AM CDT Thu Apr 23 2020

...SPECIAL WEATHER STATEMENT...

At 1212 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorm between Rose City and Sulphur moving northeast at 60
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lake Charles, Sulphur, Orange, Bridge City, Westlake, West Orange,
Vinton, Kinder, Fenton, Reeves, Dry Creek, Deweyville, Moss Bluff, De
Quincy, Ragley, Starks, Lunita, Topsy, Hartburg and Toomey.

A Tornado Watch remains in effect until 200 AM CDT for southwestern
Louisiana...and southeastern Texas. A Tornado Watch also remains in
effect until 400 AM CDT for southwestern Louisiana.

LAT...LON 2999 9379 2999 9380 3000 9379 2999 9381
      3008 9394 3036 9375 3071 9298 3039 9273
      2998 9377
TIME...MOT...LOC 0512Z 239DEG 53KT 3022 9351

25
Special weather statement, Apr 23, 12:21 AM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1221 AM CDT Thu Apr 23 2020

LAZ028-029-031-032-230600-
Avoyelles LA-Evangeline LA-Allen LA-Rapides LA-
1221 AM CDT Thu Apr 23 2020

...SPECIAL WEATHER STATEMENT...

At 1221 AM CDT, Doppler radar was tracking a strong thunderstorm near
Elizabeth, moving northeast at 40 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Oakdale, Bunkie, Glenmora, Cheneyville, Elizabeth, Turkey Creek,
Lecompte, Echo, Beaver, Forest Hill and Mcnary.

A Tornado Watch remains in effect until 200 AM CDT for central,
southwestern and west central Louisiana. A Tornado Watch also remains
in effect until 400 AM CDT for central and southwestern Louisiana.

LAT...LON 3090 9212 3073 9281 3086 9287 3118 9221
TIME...MOT...LOC 0521Z 243DEG 33KT 3081 9277

25
Local storm report, Apr 23, 12:39 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1239 AM CDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 AM     HAIL             SULPHUR                 30.23N 93.36W
04/23/2020  E0.25 INCH       CALCASIEU          LA   PUBLIC

            REPORTED FROM SASOL.

&&

ATINGLER
Local storm report, Apr 23, 12:48 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1248 AM CDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 AM     HAIL             MOSS BLUFF              30.30N 93.20W
04/23/2020  E1.00 INCH       CALCASIEU          LA   PUBLIC

            QUARTER SIZE HAIL LASTING ABOUT 10 MINUTES

&&

ATINGLER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:48 PM CDTTornado Warning Tornado observedConsiderable damage threatLCHVernon27 min
Apr 22, 8:15 PM CDTTornado Warning EmergencyTornado observedCatastrophic damage threatLCHVernon20 min
Apr 22, 8:32 PM CDTSevere Thunderstorm WarningLCHRapides, Vernon43 min
Apr 22, 9:04 PM CDTTornado WarningLCHRapides26 min
Apr 22, 9:28 PM CDTTornado Warning Tornado observedConsiderable damage threatLCHAvoyelles, Rapides32 min
Apr 22, 9:48 PM CDTTornado Warning Tornado observedConsiderable damage threatLCHAvoyelles, Rapides27 min
Apr 23, 12:12 AM CDTSpecial Weather StatementLCHCalcasieu48 min
Apr 23, 12:21 AM CDTSpecial Weather StatementLCHRapides39 min
Apr 23, 12:33 AM CDTSevere Thunderstorm WarningLCHAllen, Calcasieu, Jefferson Davis57 min
Apr 23, 1:02 AM CDTTornado WarningLCHAvoyelles, Evangeline, Rapides43 min
Apr 23, 1:52 AM CDTTornado WarningLCHAcadia, Saint Landry42 min
Apr 23, 9:09 AM CDTSpecial Marine WarningLCH51 min
Apr 23, 9:54 AM CDTSpecial Marine WarningLCH66 min
Apr 23, 10:54 AM CDTSpecial Marine WarningLCH26 min
Apr 23, 1:58 PM CDTSpecial Weather StatementLCHSaint Martin32 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.